Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS Phoenix, AZ

August 7, 2008Imperial County, Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 7, 2008, 4:16 PM PDT for Imperial County, Riverside County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:16 PM PDT (23:16 UTC)
Expired
Aug 7, 2008, 5:15 PM PDT
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM PDT, 56 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST THU AUG 7 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
CONDITIONS ARE FAVORABLE TONIGHT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF SOUTHERN ARIZONA AND SOUTHEAST
CALIFORNIA. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
AFTER TONIGHT...A MORE STANDARD MONSOON FORECAST IS IN STORE WITH A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MOSTLY OVER
THE HIGHER TERRAIN. VERY LITTLE CHANGE IS EXPECTED IN MOISTURE
LEVELS OR TEMPERATURES THE NEXT FIVE TO SEVEN DAYS.

&&

.DISCUSSION...
VERY CONVECTIVELY-ACTIVE AFTERNOON HAS TRANSPIRED ACROSS THE PHX CWA
AS WEAK UPPER LEVEL IMPULSES INTERACT WITH VERY MOIST AND UNSTABLE
AMS. GOOD INSOLATION THIS AFTERNOON HAS ALSO HELPED ALOT. IN
ADDITION...SPECIAL KPSR 20Z SOUNDING HAS ALSO SHOWN THAT STEERING
FLOWS HAVE BECOME MORE FAVORABLE IN SCNTRL AZ...WITH MID-LEVEL WINDS
ABOVE 15K FEET AVERAGING ABOUT 110 DEG AT 10-15KTS. STORMS HAVE ALSO
FORMED IN FAVORABLE LOCATIONS TO ALLOW TSTM OUTFLOWS TO MOVE TWDS
AND POTENTIALLY COLLIDE OVER THE GREATER PHX AREA LATER THIS EVE...
STAY TUNED. HAVE ADJUSTED TONIGHTS POPS UPWARD AS A RESULT...TO A
RATHER HIGH 50 PCNT FOR THE PHX AREA. MOST STORMS WILL BE HEAVY
RAINERS...WITH LOCALIZED FLASH FLOODING A DISTINCT POSSIBILITY.

AFTER AN ACTIVE NIGHT TONIGHT...WOULD EXPECT TOMORROW AFTERNOON AND
EVENING TO BE RATHER DOWNGRADED CONVECTIVELY FOR MOST OF THE PHX CWA
DUE TO RATHER WIDESPREAD LOW LEVEL COOLING AND STABLIZATION. SLIGHT
CHANCE POPS SHOULD COVER THINGS NICELY...BOTH FRIDAY AND SATURDAY.

AFTER SATURDAY...WE SHOULD BE BACK TO A MORE NORMAL MONSOON
PATTERN...AS UPPER RIDGE AXIS WAVERS N AND S ACROSS THE REGION.
WILL LIKELY SEE A HIGH-LEVEL DAY OR TWO IN THE EXTENDED
SOMEWHERE...BUT TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT. WILL
THEREFORE KEEP EXTENDED RATHER BROAD-BRUSHED FOR NOW WITH GENERALLY
SLIGHT CHANCE POPS.

&&

.AVIATION...
THUNDERSTORM ACTIVITY HAS GOTTEN OFF TO A NICE START OVER THE HIGHER
TERRAIN OF CENTRAL ARIZONA...OVER INTO WESTERN ARIZONA AND SOUTHEAST
CALIFORNIA. EXPECT AREAL COVERAGE OF STORMS TO INCREASE FURTHER
LATER THIS AFTERNOON AND EVENING NEAR THE PHOENIX AREA. TIMING STILL
LOOKS GOOD FOR ANY OUTFLOW BOUNDARIES THAT MAY AFFECT VALLEY
AIRFIELDS KPHX/KIWA AFTER 01Z. WILL HOLD OFF ON ANY AMENDMENTS TO
CURRENT TAFS TO MENTION THUNDERSTORMS AFTER 01Z...BUT WILL
RE-EVALUATE SITUATION WITH THE 00Z TAF PACKAGE.
OTHERWISE...ANTICIPATE FAMILIAR SURFACE WIND PATTERNS...APART FROM
STORM OUTFLOWS...WITH A FEW GUSTS IN CENTRAL AND WESTERN ARIZONA
TODAY AND TONIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...PREVIOUSLY IT APPEARED THAT TRANSIENT
WEATHER DISTURBANCES WOULD KEEP THE THREAT OF STORMS GOING FOR THE
NEXT SEVERAL DAYS...MAINLY OVER SOUTH-CENTRAL ARIZONA. NOW MODELS
ARE INDICATING A TREND TOWARD MORE STABLE CONDITIONS WITH HIGH
PRESSURE CENTERED OVER OR VERY NEAR OUR FORECAST AREA. UNTIL MORE
CONSISTENT MODEL TRENDS COME ALONG WILL KEEP MODEST MONSOON FORECAST
GOING WITH NEAR NORMAL TEMPERATURES...AFTER SLIGHTLY COOLER WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...ROGERS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 7, 5:30 AM PDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 7 2008

AZZ022-023-027-028-081300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT. THE
GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING
MICRO-BURST WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR THUNDERSTORMS WILL CONTINUE DURING THE LATE AFTERNOON
AND EVENING HOURS EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE
ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-021-025-026-CAZ030>033-081300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST THU AUG 7 2008 /530 AM PDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN HAZARDS ARE STRONG WINDS...AND HEAVY RAIN LEADING
TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS WILL CONTINUE EACH DAY.
STRONG WINDS AND HEAVY RAIN ARE ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-081300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FOR FRIDAY. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES. THE THREAT FOR THUNDERSTORMS WILL END THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 7, 12:56 PM PDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST THU AUG 7 2008

AZZ020-021-025-026-CAZ030>033-080400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...YUMA...DATELAND...
TACNA...WELLTON...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...AND THE SALTON SEA
1256 PM MST THU AUG 7 2008 /1256 PM PDT THU AUG 7 2008/

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF FAR SOUTHEAST
CALIFORNIA AND WESTERN ARIZONA THIS AFTERNOON AND EVENING...AS A
WEAK WEATHER DISTURBANCE INTERACTS WITH A MODERATELY UNSTABLE
ATMOSPHERE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...ENOUGH TO CAUSE WASHES TO RUN...AND FLOW ACROSS LOW-
WATER CROSSINGS ON ROADWAYS. STRONG GUSTY WINDS...WITH ISOLATED
DAMAGING WINDS...AND AREAS OF DENSE BLOWING DUST OR SAND WITH REDUCED
VISIBILITY CAN ALSO BE EXPECTED WITH AND NEAR THE STRONGEST STORMS. STORM
MOVEMENT WILL BE SLOW...MAINLY FROM SOUTH TO NORTH AT 5 TO 10 MPH.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ022>024-027-028-080400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...
SAN CARLOS...AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...
CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
1256 PM MST THU AUG 7 2008

...THUNDERSTORMS ON THE INCREASE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN OF SOUTH-
CENTRAL ARIZONA THROUGH LATE AFTERNOON...WITH A GOOD CHANCE FOR
SCATTERED STORMS TO DEVELOP OVER THE LOWER DESERT OF SOUTH-CENTRAL
ARIZONA THIS EVENING...AS A WEATHER DISTURBANCE APPROACHING FROM THE
SOUTHEAST INTERACTS WITH A MODERATELY UNSTABLE ATMOSPHERE. STEERING
FLOW IS WEAK...SO INDIVIDUAL STORMS WILL MOVE VERY SLOWLY...WHICH
INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN...RUNNING
WASHES...AND FLOW ACROSS LOW-WATER CROSSINGS. STRONG GUSTY
WINDS...WITH ISOLATED DAMAGING WINDS...WILL ALSO BE POSSIBLE WITH
STRONGEST STORMS. THE POTENTIAL FOR DENSE BLOWING DUST...WITH AREAS
OF REDUCED VISIBILITY...WILL INCREASE OVER THE LOWER DESERT OF
SOUTH-CENTRAL ARIZONA BY LATE THIS AFTERNOON AND EARLY THIS EVENING
AS STORMS BECOME MORE NUMEROUS OVER SOUTHERN ARIZONA.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER
RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS
AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE
INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:04 PM PDTSevere Thunderstorm WarningPSRMaricopa56 min
Aug 7, 1:21 PM PDTSevere Thunderstorm WarningPSRGila19 min
Aug 7, 4:20 PM PDTDust Storm WarningPSR100 min
Aug 7, 2:09 PM PDTAreal Flood AdvisoryPSRRiverside111 min
Aug 7, 3:32 PM PDTAreal Flood AdvisoryPSRImperial118 min
Aug 7, 3:58 PM PDTSevere Thunderstorm WarningPSRImperial62 min

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.